Brand Name Effient Common Name prasugrel
The content of this page:
How does this medication work? What will it do for me?
Prasugrel belongs to the class of medications called platelet aggregation inhibitors or antiplatelets. It is used in addition to acetylsalicylic acid (ASA) to help prevent heart attacks, strokes, and other circulation problems in people who have had severe chest pain or a heart attack and have been treated with a procedure called angioplasty, also called balloon angioplasty.
Normally, platelets help the blood to clot when needed, such as after an injury. When arteries become narrowed by fat deposits (plaques), platelets often clump together in the vessels. Unstable plaques can rupture, leading to more platelet clumping that can cause a larger blockage of the artery. This further narrows the arteries and increases the chances of heart attack, stroke, or other circulation problems.
Angioplasty is a common technique used to mechanically widen narrowed or obstructed blood vessels with an artificial tube, called a stent. Prasugrel helps to reduce the chances of platelets sticking together and forming clumps that can block an artery or a stent.
This medication may be available under multiple brand names and/or in several different forms. Any specific brand name of this medication may not be available in all of the forms or approved for all of the conditions discussed here. As well, some forms of this medication may not be used for all of the conditions discussed here.
Your doctor may have suggested this medication for conditions other than those listed in these drug information articles. If you have not discussed this with your doctor or are not sure why you are taking this medication, speak to your doctor. Do not stop taking this medication without consulting your doctor.
Do not give this medication to anyone else, even if they have the same symptoms as you do. It can be harmful for people to take this medication if their doctor has not prescribed it.
How should I use this medication?
Prasugrel is normally started with a single dose of 60 mg. Thereafter, the recommended adult dose of prasugrel is 10 mg once daily for long term use.
This medication is normally taken along with aspirin to help prevent platelets from clumping together. The recommended adult dose of aspirin is 75 mg to 325 mg daily.
Prasugrel may be taken with or without food.
Do not stop taking this medication without first discussing it with your doctor. Stopping this medication too early may result in increased blood clotting and increase the risk of heart attack, stroke, or death due to other illnesses for which this is being used to prevent clotting.
Many things can affect the dose of medication that a person needs, such as body weight, other medical conditions, and other medications. If your doctor has recommended a dose different from the ones listed here, do not change the way that you are taking the medication without consulting your doctor.
It is important to take this medication exactly as prescribed by your doctor. If you miss a dose, take it as soon as possible and continue with your regular schedule. If it is almost time for your next dose, skip the missed dose and continue with your regular dosing schedule. Do not take a double dose to make up for a missed one. If you are not sure what to do after missing a dose, contact your doctor or pharmacist for advice.
Store this medication at room temperature in the original packaging and keep it out of the reach of children.
Do not dispose of medications in wastewater (e.g. down the sink or in the toilet) or in household garbage. Ask your pharmacist how to dispose of medications that are no longer needed or have expired.
What form(s) does this medication come in?
Each 10 mg, beige, elongated hexagonal, film-coated, unscored tablet, debossed with "10 mg" on one side and "4759" on the other side, contains 10.98 mg prasugrel hydrochloride equivalent to 10 mg of prasugrel. Nonmedicinal ingredients: croscarmellose sodium, hypromellose, mannitol, microcrystalline cellulose, and vegetable magnesium stearate; color coatings: hypromellose, iron oxide red, iron oxide yellow, lactose, titanium dioxide, and triacetin.
Who should NOT take this medication?
Do not take prasugrel if you:
- are allergic to prasugrel or any ingredients of this medication
- have a history of stroke or a mini-stroke (also called a transient ischemic attack or TIA)
- have an active bleeding condition, such as stomach or intestinal bleeding (e.g., a stomach ulcer) or bleeding in the brain
- have significant liver disease
What side effects are possible with this medication?
Many medications can cause side effects. A side effect is an unwanted response to a medication when it is taken in normal doses. Side effects can be mild or severe, temporary or permanent.
The side effects listed below are not experienced by everyone who takes this medication. If you are concerned about side effects, discuss the risks and benefits of this medication with your doctor.
The following side effects have been reported by at least 1% of people taking this medication. Many of these side effects can be managed, and some may go away on their own over time.
Contact your doctor if you experience these side effects and they are severe or bothersome. Your pharmacist may be able to advise you on managing side effects.
- bleeding gums
- bleeding or bruising from a needle puncture
- bruising (that develops without a known cause and grows in size)
- nose bleeds
- skin rash
Although most of the side effects listed below don't happen very often, they could lead to serious problems if you do not check with your doctor or seek medical attention.
Check with your doctor as soon as possible if any of the following side effects occur:
- signs of anemia (low red blood cells; e.g., dizziness, pale skin, unusual tiredness or weakness, shortness of breath)
- signs of liver problems (e.g., nausea, vomiting, diarrhea, loss of appetite, weight loss, yellowing of the skin or whites of the eyes, dark urine, pale stools)
Stop taking the medication and seek immediate medical attention if any of the following occur:
- blood in the urine
- signs of bleeding in the stomach (e.g., bloody, black, or tarry stools, spitting up of blood, vomiting blood or material that looks like coffee grounds)
- bleeding from stomach, intestine, or rectum (black, tarry stools or fresh blood in the stool, spitting up of blood, vomiting blood or material that looks like coffee grounds)
- bleeding in the eye
- coughing up blood
- signs of a serious allergic reaction (e.g., abdominal cramps, difficulty breathing, nausea and vomiting, or swelling of the face and throat)
- symptoms of thrombotic thrombocytopenic purpura (purplish spots on the skin or mucous membranes, yellowish color of the skin or eyes, fever, confusion, headache, extreme tiredness)
- speech or vision changes
- sudden severe headache
Some people may experience side effects other than those listed. Check with your doctor if you notice any symptom that worries you while you are taking this medication.
Are there any other precautions or warnings for this medication?
Before you begin using a medication, be sure to inform your doctor of any medical conditions or allergies you may have, any medications you are taking, whether you are pregnant or breast-feeding, and any other significant facts about your health. These factors may affect how you should use this medication.
HEALTH CANADA ADVISORY
January 17, 2014
Health Canada has issued new restrictions concerning the use of Effient (prasugrel). To read the full Health Canada Advisory, visit Health Canada's web site at www.hc-sc.gc.ca.
Bleeding problems: Prasugrel increases the risk of bleeding because it reduces the ability of your blood to clot. People who weigh less than 60 kg (132 pounds) should not use prasugrel due to an increased risk of bleeding. Using other blood thinners (e.g., warfarin, NSAIDs) and blood clot dissolving drugs (e.g., alteplase) may further increase the risk of bleeding.
If you experience signs of serious or excessive bleeding (easy bruising, bleeding from the rectum, red or black stools, bloody urine, persistent abdominal pain and vomiting, coughing up blood), contact your doctor immediately.
If you have a history of bleeding disorders, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Thrombotic thrombocytopenic purpura (TTP) is a rare condition that may occur while taking prasugrel and that requires immediate medical attention. Signs include decreased number of blood cells, reduced kidney function, and fever. Your doctor will order blood tests to monitor for this condition while you are taking prasugrel.
Heart problems: There is an increased risk of bleeding if prasugrel is started in the hospital before your doctor checks the heart arteries with a procedure known as an angiogram. This risk is something that your doctor will consider before starting the medication.
If you are already taking prasugrel, this risk does not affect your situation and you should not stop taking the medication without first speaking to your doctor.
Lactose intolerance: This medication contains lactose. If you have galactose intolerance (galactosemia, glucose-galactose malabsorption, or Lapp lactase deficiency) you should not take this medication.
Liver function: If you have decreased liver function, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed. People with severely reduced liver function should not take prasugrel.
Stomach problems: Since prasugrel can increase the risk of bleeding, it is important to remind your doctor if you have had stomach ulcers, and have the doctor or pharmacist review your medications to determine if they may cause stomach ulcers (e.g., NSAIDs such as ibuprofen, naproxen, and others). Bleeding in the digestive system is a medical emergency. If you experience signs of bleeding in the stomach, intestines, or rectum, such as black and tarry stools, vomiting blood, or blood in the stools, seek medical help immediately.
Stopping prasugrel: Do not stop taking prasugrel suddenly as this increases the risk of blood clots, heart attack, and death. If you need to stop taking prasugrel due to bleeding problems, your doctor should monitor you for any blood clots.
Surgery: Your doctor may want you to stop taking prasugrel at least 7 days prior to any planned surgery to prevent any unnecessary bleeding. However, you should not stop taking prasugrel without talking to your doctor first. It is important to tell any doctors including your dentist that you are taking prasugrel if you plan to have any surgery or dental procedure.
Pregnancy: The medication should not be used during pregnancy unless the benefits outweigh the risks. If you become pregnant while taking this medication, contact your doctor immediately.
Breast-feeding: It is not known if prasugrel passes into breast milk. If you are a breast-feeding mother and are taking this medication, it may affect your baby. Talk to your doctor about whether you should continue breast-feeding.
Children: The safety and effectiveness of using this medication have not been established for children.
Seniors: Seniors are generally at increased risk for bleeding with or without medications. Because of the increased risk of bleeding with this medication, prasugrel is not recommended for people over 75 years of age unless the benefits outweigh the risks.
What other drugs could interact with this medication?
There may be an interaction between prasugrel and any of the following:
If you are taking any of these medications, speak with your doctor or pharmacist. Depending on your specific circumstances, your doctor may want you to:
- stop taking one of the medications,
- change one of the medications to another,
- change how you are taking one or both of the medications, or
- leave everything as is.
An interaction between two medications does not always mean that you must stop taking one of them. Speak to your doctor about how any drug interactions are being managed or should be managed.
Medications other than those listed above may interact with this medication. Tell your doctor or prescriber about all prescription, over-the-counter (non-prescription), and herbal medications you are taking. Also tell them about any supplements you take. Since caffeine, alcohol, the nicotine from cigarettes, or street drugs can affect the action of many medications, you should let your prescriber know if you use them.
All material copyright MediResource Inc. 1996 – 2019. Terms and conditions of use. The contents herein are for informational purposes only. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Source: www.medbroadcast.com/drug/getdrug/Effient